• question-icon

    What causes itching and burning sensation throughout the body while on Lexapro?

default
Posted on Fri, 12 May 2017 in General Health
Question: I am 73 years old I started the medicine called Lexipro 8 weeks ago.
Last week I had on vacation I had wine and then another day two margirettas and started noticing that I have several itching and burning. Now I am waking with heart racing etc at night. Went and read the instructions and discovered it said no alcohol
I am not usually a drinker. I am still experiencing burning and itching during the day but not as much as at night. The heart rating only at night. I feel like I am having an allergic reaction. I started taking Benadryl
and reducing the med to 5 mg from the 10 mg. What else might I do????
doctor
Answered by Dr. Ahmed Aly Hassan 1 hour later
Brief Answer:
Cold showers with oatmeal soap , benadryl tabs are fine only in mild allergies and you have to ask your psychiatrist for an alternative that works better with you .

Detailed Answer:
Hi i am Dr Ahmed Aly
thanks for using HealthcareMagic site ,
I had gone through your question and understand your concerns ..

I hope you feel better soon i think you have an allergic reaction due to these side effects you mentioned in your given history , itching and burning is not a serious side effect but i think the tachycardia or increased heart rate is a side effect you might take concerns about .
From your given history you mentioned taking benadryl which gives an antihistamine effect and decreases allergic reactions , lexapro is an antidepressant so it is contraindicated to use any kind of alcohols with it . although you can not stop it immediately to prevent withdrawal symptoms so you should decrease its dosing gradually.
For your itching you may use cold showers with the benadryl will be fine , oatmeal soap or lotion will be helpful , i think you have to tell your physician about that tachycardia as it is a dangerous sign that may need a visit to the ER if became more frequent .
You have to stop using alcohol while on that kind of medication or ask your psychiatrist to prescribe you an alternative drug that may cause no or lesser side effects ( that is the best solution in my opinion ) and tell him about these reactions .
Benadryl is usually fine in most of mild to moderate allergic reactions but it will only help with your skin reactions and not your cardiac reactions which i think it is a dangerous reaction making your allergic reaction a severe type , high oxygenation and elevation of legs may be helpful during the attack .


Please click and consider a 5 star rating with some positive feedback if the information was helpful. Wish you good health,
Any further clarifications feel free to ask.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Ahmed Aly Hassan

Orthopaedic Surgeon

Practicing since :2002

Answered : 441 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Withdrawal symptoms?

doctor1 MD

Hi.My docter told me to stop taking Epilim immediately, as I am trying to get pregnant and am 41 years old. He says the drug is VERY dangerous and...

doctor1 MD

my mother has had a stroke a month ago .she is 83 years old . she was given olimelt by a doctor but later on her neuro physician kept the medicine...

doctor1 MD

HELLO, I HAD BEEN TAKING LONAZEP 0.5 FROM LAST 3 YEARS. NOW FROM LAST 2 WEEKS I HAVE STOPPED THEM. I AM SUFFERING FROM WITHDRAWAL SYMPTOMS.CAN...

doctor1 MD

My mother has been taking geodon and Effexor for several years for fibromyalgia and pain. Dr. Changed prescription to ability and pristiq with no...

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the...

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this...

doctor1 MD

Hi there. I have been on an SSRI( Citalopram ) for 9 months. My highest dose was 20mg per day. I have tapered off slowly over a period of 5 months....

Get personalised answers from verified doctor in minutes across 80+ specialties

154 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ahmed Aly Hassan
  • Q - Suggest treatment for paralysis caused by blood clot in the brain

  • Q - What causes migratory pains between the shoulders?

  • Q - What causes persistent knee pain after a surgery?

  • Q - Does Gabapentin cause weight gain?

  • Q - Suggest treatment for sciatica in the left leg

  • Q - Suggest treatment for severe pain in the buttocks

  • Q - What causes pain at the incision area after humerus fracture repair?

  • Q - Suggest treatment for lower back pain

  • Q - Suggest treatment for pain in the hip

  • Q - Suggest treatment for swelling in the left foot

backtotop2